Lightning, Clarke
- When
- July 7, 3:23 PM CST
- Where
- Clarke County, Whatley
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 31.650, -87.700
Lightning struck a storage building causing a fire.
Thunderstorms produced heavy rain and lightning in southwest Alabama.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MOB wrote it up.
Thunderstorms produced heavy rain and lightning in southwest Alabama.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Jul 7, 12:13 PM CST, 3 hours 10 minutes earlier.
Area Forecast Discussion National Weather Service Mobile AL 113 PM CDT Sat Jul 7 2018 .DISCUSSION...Updated for latest aviation discussion below. && .AVIATION... 18Z issuance...SHRA/TSRA will continue to increase in coverage this afternoon, with localized MVFR to IFR conditions and brief strong wind gusts expected near the stronger storms that develop. Convection should gradually diminish in coverage after 08.02-03Z, though a few additional storms could develop near the coast late tonight into early Sunday morning. Patchy MVFR fog may develop late tonight into early Sunday morning, primarily over interior areas. /21 && .PREV DISCUSSION... /issued 1128 AM CDT Sat Jul 7 2018/ DISCUSSION...See updated information for land areas below. UPDATE...Water vapor animation shows the next in the recent series of upper level lows spinning near the vicinity of the FL Big Bend region late this morning, while surface analysis shows a weak frontal boundary stretching across interior portions of southeast MS and southwest/south central AL. The upper level low and its associated inverted trough axis is expected to slowly progress westward toward our forecast area this afternoon, while the surface boundary meanwhile remains oriented across interior portions of our CWA. Forecast model soundings indicate that a very moist airmass will remain in place across the region this afternoon with precipitable water values generally in the 1.75" to 2" range, and locally a little over 2" along the boundary. WRF-ARW and HRRR guidance are in relatively good agreement with the development of numerous to widespread showers and storms this afternoon and evening, especially becoming focused over interior portions of the region along the boundary. Weak low to mid level flow will support slow moving convection, and there is a signal in the high resolution guidance that 1 to 3 inches of rain, perhaps locally over 4 inches could fall in a short period of time with the slower moving/training storms. Locally heavy rain could result in flooding of low lying and poor drainage areas, and have included a Limited threat of flooding over most interior areas this afternoon and evening. This threat was based on a best first guess from available guidance, but will monitor trends to see if this limited threat needs to be pulled a little farther south toward coastal areas. CAPE values of 2000-3000 J/KG will be supportive of a few stronger storms capable of producing localized strong wind gusts and frequent cloud to ground lightning strikes with the stronger storms that develop this afternoon. /21 PREV DISCUSSION... /issued 655 AM CDT Sat Jul 7 2018/ DISCUSSION...Updated for latest aviation discussion below. AVIATION... 12Z issuance...VFR to MVFR conditions through 08.12z. Lower cigs and visibilties mainly in and around scattered to numerous showers and thunderstorms occurring late this morning through this evening. Winds will be light and variable early today becoming south to southwest at 5 to 10 knots late this morning through early this evening then becoming light and variable overnight and early Sun morning. 32/ee PREV DISCUSSION... /issued 448 AM CDT Sat Jul 7 2018/ NEAR TERM /Now Through Saturday night/...Upper low centered near the FL Big Bend early this morning is progged to shift west to the lower MS River valley as an open wave by 12 Sun. Slightly deeper moisture and surface instability is depicted in the model data today with pwats around 2.0 inches for most locations by midday. As a result expect better coverage of showers and thunderstorms for most locations in the forecast area today beginning near the coast and offshore early this morning, shifting inland over coastal areas later this morning, then further inland by mid to late afternoon. With increased dynamically forcing aloft also noted with this system combined with better instability in the boundary layer compared to yesterday the better coverage of showers and thunderstorms will linger into the late evening and overnight hours. By late tonight most of the convection will revert back to the coast and offshore due mainly from diurnal effects overnight. Due to the slower movement with the overall pattern aloft the chance for some localized flooding with some of the stronger thunderstorms by mid to late afternoon will be possible. Gusty straightline winds mostly below 40 mph along the with frequent cloud to ground lightning will also accompany the stronger thunderstorms later this morning through this evening. With better clouds and precip expected daytime highs should be a tad cooler than yesterday ranging from the upper 80s to lower 90s for most inland areas and the mid to upper 80s near the immediate coast. Lows tonight will be near seasonal norms ranging from the lower 70s inland and the middle to upper 70s along the immediate coast. 32/ee SHORT TERM /Sunday Through Monday night/...An upper level ridge extending from the Desert Southwest eastward into the Tennessee Valley shifts south over the Deep South through the short term. This in turn pushes the weak upper low over the northeastern Gulf down into the central Gulf. At the surface, a front remains stalled roughly along the I-20 corridor, trapping a plume of deep moisture to its south. The combination of this deeply moist and unstable airmass and the passing shortwave aloft will lead to a more numerous to widespread coverage of showers and thunderstorms during the day Sunday. Activity will still be pretty diurnally driven, and should taper off some overnight. Activity will be more scattered on Monday as the upper low dips away from the area and a weak upper ridge builds overhead. Stronger storms throughout the period will be capable of gusty winds and frequent lightning. With the greater coverage on Sunday, could possibly see some minor flooding issues in low lying and poor drainage areas as well. Temperatures will be somewhat mitigated by cloud cover and thunderstorm activity, with highs on Sunday only expected to reach the mid to upper 80s. The scattered coverage on Monday will allow for greater daytime heating and thus temps back into the low 90s. Overnight lows stay in the mid 70s both Sunday and Monday nights. /49 LONG TERM /Tuesday Through Friday/...The weak upper ridge that moved in on Monday continues to rotate southwest, extending roughly from Colorado southeast into the western Gulf by late Tuesday. In the wake of this ridge, a series of upper impulses rotate southward from the Mid Atlantic into the northeastern Gulf throughout the remainder of the week. This continues our pattern of unsettled weather, with above-seasonal rain chances each afternoon through Friday. Frequent lightning and locally heavy rainfall will remain the primary hazards with any storms. Meanwhile, high temperatures continue to run in the upper 80s to low 90s and overnight lows stay in the low to mid 70s. /49 MARINE...Expect a light to moderate south to southwest flow early today backing to the south and southeast late this afternoon and tonight then northeast to east by early Mon morning. By early Tue through midweek winds will shift mostly to the northwest and north and build slightly as a weak surface boundary moves off the coast along with a surface ridge building along the north central gulf coast. With this pattern seas will likely build to 2 to 2 feet by Wed into Thu. Winds and waves will be locally higher with showers and thunderstorms through midweek along with better coverage today through midweek. 32/ee && .MOB WATCHES/WARNINGS/ADVISORIES... AL...None. FL...None. MS...None. GM...None. && This product is also available on the web at: http://weather.gov/mob
Hazardous Weather Outlook...UPDATED National Weather Service Mobile AL 1057 AM CDT Sat Jul 7 2018 ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-081600- Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw- Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central- Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland- Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal- Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George- 1057 AM CDT Sat Jul 7 2018 This Hazardous Weather Outlook is for portions of south central Alabama...southwest Alabama...northwest Florida and southeast Mississippi. .DAY ONE...Today and Tonight Numerous to widespread showers and thunderstorms are expected to develop across the region through this evening. Showers and storms will be slow moving and could quickly drop 1 to 3 inches of rain with locally higher amounts within a short period of time. Excessive runoff from heavy rains could result in localized flooding, especially in low lying and poor drainage areas. A few of the stronger storms that develop today could produce brief strong wind gusts in excess of 40 mph and also contain frequent cloud to ground lightning strikes. .DAYS TWO THROUGH SEVEN...Sunday through Friday Expect scattered to numerous showers and thunderstorms to redevelop each day. Gusty straight line winds...frequent cloud to ground lightning and periods of very heavy rain will accompany the stronger thunderstorms through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. GMZ630>636-650-655-670-675-081600- Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound- Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay- Eastern Choctawhatchee Bay- Coastal waters from Pensacola FL to Pascagoula MS out 20 NM- Coastal waters from Okaloosa Walton County Line FL to Pensacola FL out 20 NM- Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM- Waters from Okaloosa Walton County Line FL to Pensacola FL from 20 to 60 NM- 1057 AM CDT Sat Jul 7 2018 This Hazardous Weather Outlook is for portions of the coastal waters of Alabama and northwest Florida. .DAY ONE...Today and Tonight Winds and waves will be locally higher near scattered to numerous showers and thunderstorms through tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday Winds and waves will be locally higher near scattered to numerous showers and thunderstorms through Friday.
Special Weather Statement
National Weather Service Mobile AL
302 PM CDT SAT JUL 7 2018
ALZ060-072045-
Covington AL-
302 PM CDT SAT JUL 7 2018
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...EASTERN
COVINGTON COUNTY UNTIL 345 PM CDT...
At 301 PM CDT, the strong thunderstorm was located 9 miles northeast
of Florala, moving northwest at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Opp, Florala and Lockhart.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3099 8624 3105 8657 3143 8642 3128 8619
3099 8619
TIME...MOT...LOC 2001Z 112DEG 11KT 3114 8626Special Weather Statement
National Weather Service Mobile AL
320 PM CDT SAT JUL 7 2018
FLZ201>204-072100-
Escambia Inland FL-Santa Rosa Coastal FL-Escambia Coastal FL-
Santa Rosa Inland FL-
320 PM CDT SAT JUL 7 2018
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN SANTA ROSA AND NORTHWESTERN ESCAMBIA COUNTIES UNTIL 400
PM CDT...
At 320 PM CDT, the strong thunderstorm was located 4 miles southwest
of Century, moving northwest at 5 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Gonzalez, Pace, Century, Molino, Jay and Bratt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3075 8741 3099 8759 3100 8705 3064 8707
3049 8738
TIME...MOT...LOC 2020Z 134DEG 5KT 3092 8729
DJ/17Special Weather Statement
National Weather Service Mobile AL
329 PM CDT SAT JUL 7 2018
ALZ053>055-072115-
Clarke AL-Wilcox AL-Monroe AL-
329 PM CDT SAT JUL 7 2018
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...NORTH
CENTRAL MONROE...NORTHERN CLARKE AND SOUTHWESTERN WILCOX COUNTIES
UNTIL 415 PM CDT...
At 329 PM CDT, the strong thunderstorm was located over Fulton, or 6
miles north of Grove Hill, moving northwest at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Thomasville, Grove Hill, Whatley, Pine Hill and Fulton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3172 8739 3151 8782 3186 8813 3199 8786
3199 8767 3200 8766 3201 8762 3204 8762
TIME...MOT...LOC 2029Z 147DEG 15KT 3180 8776
DJ/17Special Weather Statement
National Weather Service Mobile AL
344 PM CDT SAT JUL 7 2018
ALZ060-072130-
Covington AL-
344 PM CDT SAT JUL 7 2018
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
COVINGTON COUNTY UNTIL 430 PM CDT...
At 343 PM CDT, the strong thunderstorm was located 8 miles south of
Opp, moving west at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Andalusia, Opp, Florala, River Falls, Lockhart, Heath and Gantt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3099 8631 3107 8665 3151 8649 3149 8640
3145 8640 3148 8636 3146 8626 3144 8626
3144 8619 3099 8619
TIME...MOT...LOC 2043Z 104DEG 15KT 3117 8629
DJ/17PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
359 PM CDT SAT JUL 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM FLOOD 2 ESE PEACOCK 31.74N 87.75W
07/07/2018 CLARKE AL EMERGENCY MNGR
WATER OVER THE ROADWAY FROM RAIN RUNOFF AT
OLD HIGHWAY 5 AT ORANGE HILL ROAD NORTH OF
GROVE HILL, AL.
&&
DRJSpecial Weather Statement National Weather Service Mobile AL 413 PM CDT SAT JUL 7 2018 ALZ052-261-MSZ076-072200- Washington AL-Mobile Inland AL-Greene MS- 413 PM CDT SAT JUL 7 2018 ...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES... NORTHWESTERN MOBILE...SOUTHWESTERN WASHINGTON AND EAST CENTRAL GREENE COUNTIES UNTIL 500 PM CDT... At 413 PM CDT, the strong thunderstorm was located over Deer Park, or 9 miles northwest of Citronelle, moving southwest at 10 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Leakesville and Deer Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3135 8836 3131 8822 3096 8826 3114 8860 TIME...MOT...LOC 2113Z 037DEG 7KT 3120 8833
The Mobile radar (KMOB), 120 km away, was scanning. The volume nearest the first event began at 21:22 UTC.
1 lightning. Local standard time, as filed.
Lightning struck a storage building causing a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2018Every state in 2018This day in weather historyWarnings in Alabama, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774867.